2017 Drug Interactions Report: A Growing and Deadly Threat

0
1099
SHARE

It’s not uncommon today for you to take more than one medication at a time. What can happen when you do this is for these drugs to interact with one another. Even if you are taking only prescribed one medication and you mix it with an herbal supplement or an over-the-counter painkiller, you may risk drug interaction. This may lead to unwelcome side effects, less efficacy or increased action of the drugs. It makes sense to take time to learn more about drug interactions and how to help prevent the possibility of them occurring.

Research

Researchers at the University of Illinois tracked more than 2,000 Americans with an average age of just over 70. In the survey group it was found that for every six adults, one was at risk of major drug-drug interactions. The researchers reported in JAMA Internal Medicine that they found 93 potentially harmful drug combinations, based on 40 of the most commonly used drugs and supplements. Fifteen of these were potentially life-threatening.

Varied levels of interaction

Some interactions are not as severe as others but may still pose some dangers by slowing down your reactions. This may happen when taking an antihistamine for allergies and a sedative to help you sleep or when combining drugs and alcohol.

Taking an anticoagulant like warfarin with aspirin which thins the blood could have a more serious effect such as uncontrolled bleeding.

An even more hazardous combination would be to give patients with heart failure a combination of medications which improve blood flow with those that inhibit clotting.

The factors contributing to the severity of a reaction include drug dosage and frequency, the type of interaction, liver and kidney function and age. Older adults metabolize drugs less effectively than younger people.

Interaction with supplements and herbal products

Another type of interaction could occur between supplements and conventional drugs. Many people think of dietary supplements and herbal products as being safe because they are natural, but they can cause harmful side effects when combined with prescription medications. One of these is the popular herbal supplement, St John’s Wort (Hypericum perforatum) which can cause tremors, fever, confusion, and anxiety when taken with antidepressants.

Suffering from certain medical conditions may even make some drugs harmful to you.  An example of this type of interaction could be for someone with very high blood pressure to use a nasal decongestant.

Lowering your risks

Relationship with your doctor: It’s in your best interest to develop a good relationship with your primary care physician. You should inform your doctor about all natural products, over-the-counter medications and herbal supplements you take. Past surveys have found that patients may not think about mentioning supplements to their physicians. Always alert your primary care physician if other health care professionals prescribe a new drug for you.

Make a list: Keep a regularly updated list of all prescriptions, OTC drugs, and supplements, including dosages.

Review: Ask your doctor to review your drugs to make sure they are all still needed and if they are safe to combine.  This can be done once or twice a year.

Don’t be afraid to ask questions: Ask your doctor and pharmacist about potential side-effects and possible interactions of medications you are taking.  Ask whether you should avoid certain foods, beverages or other products.  Don’t just start taking a new OTC or supplement without finding out more about it and possible interactions first. Ask about how the drug will work in your body.

Use one pharmacy: It’s better to use one pharmacy so all the drugs you take are on one system and the pharmacist can help to alert you of potentially, harmful interactions

Read package inserts: Many people ignore instructions on drug package inserts or misinterpret them. All OTC medications and prescription drugs have inserts containing information about active ingredients, uses, warnings, and directions. Information about possible drug interactions is also included.

What is being done to improve safety?

Electronic prescribing software is being used that can warn prescribers about interactions between one or more drugs being taken. However, there are difficulties associated with these drug interaction screening systems, one of them being that alerts may be so common they are simply overridden.

It is possible to check for drug interactions with an online interaction checker such as the one provided by Medscape.

The FDA recently launched a new user-friendly search tool designed to make it easier to access information on adverse events associated with drugs. However, this FDA Adverse Event Reporting System (FAERS) data does not indicate the safety of a drug and patients still need to talk to health care providers regarding their concerns about medication.

The growing number of medications available to us can help us to live healthier, longer lives but only if they are used wisely. Patients and healthcare providers need to work together to minimize risks of drug interactions. Patients must equip themselves with as much knowledge as possible by asking questions.   Knowing more about which drugs, foods or supplements interact with the medications you’re taking may save you from serious consequences to your health.